Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 320, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2011, 5:08 PM CDT for Chautauqua County, Cowley County, Sumner County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 3, 2011, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS53 KICT 032208
SVRICT
KSC019-035-191-032245-
/O.NEW.KICT.SV.W.0320.110703T2208Z-110703T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELK CITY TO SOUTH HAVEN...AND MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEDAN...DEXTER...ARKANSAS CITY...CEDAR VALE...PERU...CHAUTAUQUA...
MAPLE CITY AND NIOTAZE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3705 9752 3730 9620 3730 9607 3702 9598
3700 9743
TIME...MOT...LOC 2208Z 270DEG 16KT 3734 9594 3707 9729
WIND...HAIL 70MPH <.75IN
$$
ES1 follow-up statement
434 WWUS53 KICT 032236 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT SUN JUL 3 2011 KSC191-032246- /O.CAN.KICT.SV.W.0320.000000T0000Z-110703T2245Z/ SUMNER KS- 536 PM CDT SUN JUL 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. LAT...LON 3702 9598 3702 9696 3722 9604 3709 9600 TIME...MOT...LOC 2236Z 270DEG 16KT 3734 9578 3707 9713 $$ KSC019-035-032245- /O.CON.KICT.SV.W.0320.000000T0000Z-110703T2245Z/ CHAUTAUQUA KS-COWLEY KS- 536 PM CDT SUN JUL 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COWLEY AND SOUTHERN CHAUTAUQUA COUNTIES UNTIL 545 PM CDT... AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF DAMAGING WINDS IN EXCESS OF 60 MPH. THESE WINDS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ELK CITY TO GEUDA SPRINGS...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... SEDAN...CEDAR VALE...PERU...CHAUTAUQUA...MAPLE CITY AND NIOTAZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND DAMAGE WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3702 9598 3702 9696 3722 9604 3709 9600 TIME...MOT...LOC 2236Z 270DEG 16KT 3734 9578 3707 9713 WIND...HAIL 60MPH <.75IN $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:53 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 2:53 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN JUL 3 2011 .DISCUSSION... A SHORTWAVE TROUGH MOVING EAST ACROSS THE CENTRAL PLAINS HAS HELPED BREAK DOWN THE PERSISTENT RIDGE AND CONVECTIVE OUTFLOW HAS BROUGHT SOME SOME RELIEF FROM THE RECENT HEAT ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS AFTERNOON WILL LIKELY CONTINUE TO DEVELOP AND MOVE EAST INTO THE INSTABILITY AXIS IMPACTING MAINLY SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A FEW STRONG STORMS WITH DOWNBURST WINDS AND SMALL HAIL WILL REMAIN POSSIBLE THROUGH THE EVENING. INCREASED POPS ACROSS MAINLY SOUTHEAST KANSAS TO REFLECT THE LATEST RADAR/SATELLITE DATA WHILE MAINTAINING LOW POPS AFTER 06Z ALTHOUGH MUCH OF THE ACTIVITY SHOULD BE EAST OF THE AREA. INDEPENDENCE DAY-TUESDAY: THE SUBTROPICAL RIDGE IS PROGGED TO BUILD EASTWARD OVER THE CENTRAL AND SOUTHERN HIGH PLAINS ON INDEPENDENCE DAY WHILE THE REMNANT FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED AFTERNOON THUNDERSTORMS TO SPRING UP ACROSS PORTIONS OF CENTRAL AND EASTERN KANSAS. ANY ACTIVITY THAT DEVELOPS SHOULD BE DIURNALLY DRIVEN AND DIMINISH THROUGH THE EARLY EVENING HOURS. A SHORTWAVE TROUGH MOVING OVER THE NORTHERN PLAINS ON TUESDAY WILL HELP DRIVE A COLD FRONT SOUTH TO NEAR THE NE/KS STATE LINE LATE IN THE DAY. SOUTH OF THIS FRONT...TEMPERATURES WILL LIKELY APPROACH 100 DEGREES WHILE CHANCES FOR WIDESPREAD WETTING RAINS APPEAR LOW. ISOLATED DIURNAL THUNDERSTORMS MAY REMAIN POSSIBLE WITHIN DEEPLY MIXED/WEAKLY CAPPED AIRMASS BUT COVERAGE SHOULD REMAIN ISOLATED AT BEST. WEDNESDAY-FRIDAY...DEEP MOIST CONVECTION ALONG THE KS/NE STATE LINE TUE NIGHT/EARLY WED MAY HELP DRIVE A COLD FRONT SOUTH ACROSS THE AREA ON WEDNESDAY AND TRENDED MAXIMUM TEMPERATURES DOWN. THE FRONT MAY ALSO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION ACROSS THE AREA. THIS FRONT IS PROGGED TO MEANDER OVER THE AREA THROUGH FRIDAY WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS AND A RETURN TO MORE SEASONABLE TEMPERATURES IN THE 90S. SAT-SUN...THE SUBTROPICAL RIDGE IS PROGGED TO EXPAND EASTWARD OVER THE CENTRAL PLAINS STATES WITH A RETURN TO DRY WEATHER CONDITIONS AND RISING TEMPERATURES. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE WILL STILL BE LOCATION/TIMING/COVERAGE OF THUNDERSTORMS THIS AFTERNOON/EVENING. SHEAR AXIS/SHORTWAVE HAS KEPT STORMS GOING THROUGHOUT THE MORNING AND SUSPECT WITH INCREASING TEMPERATURES/ INSTABILITY WILL SEE AN INCREASE IN COVERAGE/INTENSITY THIS AFTERNOON...ESPECIALLY IN THE VICINITY OF OUTFLOW BOUNDARY WHICH IS NEAR HIGHWAY 400. THIS BOUNDARY HAS STARTED TO SLOWLY RETREAT NORTH DURING THE PAST HOUR. HAVE INCLUDED TEMPO GROUP FOR THUNDERSTORMS AT KSLN/KHUT/KICT WHERE STORMS ARE PROBABLE DURING THE AFTERNOON. TIMING IS A BIT MORE DIFFICULT AT KCNU...WHETHER IT WILL BE CONVECTIVE TEMPERATURES OR WAVE/BOUNDARY THAT INITIATES THE STORMS. WITH MULTIPLE OUTFLOW BOUNDARIES LIKELY...WINDS ARE GOING TO BE VERY DIFFICULT...BUT SHOULD HAVE SOME SORT OF SOUTHEAST COMPONENT BY MON MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 101 76 102 / 30 20 10 10 HUTCHINSON 72 101 76 102 / 30 10 10 10 NEWTON 72 100 75 100 / 30 20 10 10 ELDORADO 72 99 74 99 / 30 20 10 10 WINFIELD-KWLD 72 101 75 101 / 40 20 10 10 RUSSELL 68 100 71 102 / 20 10 10 10 GREAT BEND 69 100 72 102 / 20 10 10 0 SALINA 71 100 74 102 / 20 20 10 10 MCPHERSON 71 101 76 102 / 20 10 10 10 COFFEYVILLE 72 97 75 99 / 40 20 20 10 CHANUTE 72 96 74 98 / 40 20 20 10 IOLA 72 95 73 97 / 40 20 20 10 PARSONS-KPPF 72 97 75 98 / 40 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 3, 3:09 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT SUN JUL 3 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 309 PM CDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. SEVERAL STRONG STORMS AND ISOLATED SEVERE STORMS ARE EXPECTED. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDICES WILL CONTINUE TO BE AROUND 100 DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY...AND THEN AGAIN ON FRIDAY THROUGH SUNDAY. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF EASTERN KANSAS ON MONDAY. MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT DUE TO THE BRIEF AND ISOLATED NATURE OF THE STRONGER STORMS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Local storm report, Jul 3, 4:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 6 N EL DORADO 37.91N 96.86W
07/03/2011 E60 MPH BUTLER KS EMERGENCY MNGR
&&
DUNTENLocal storm report, Jul 3, 4:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN 3 NW BENTON 37.82N 97.15W
07/03/2011 M2.20 INCH BUTLER KS TRAINED SPOTTER
REPORT RELAYED BY EMERGENCY MANAGEMENT.
&&
DUNTENLocal storm report, Jul 3, 4:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST EL DORADO 37.82N 96.86W
07/03/2011 E60 MPH BUTLER KS EMERGENCY MNGR
&&
KEDLocal storm report, Jul 3, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG POTWIN 37.94N 97.02W
07/03/2011 BUTLER KS LAW ENFORCEMENT
LIGHT POLE BROKEN OFF AND ROOF OF BACKSTOP BLOWN OFF THE
BACKSTOP AT BALL DIAMOND.
&&
KEDLocal storm report, Jul 3, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST ANDOVER 37.69N 97.14W
07/03/2011 M58 MPH BUTLER KS BROADCAST MEDIA
KSN WEATHERLAB SITE.
&&
KEDLocal storm report, Jul 3, 5:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
07/03/2011 M60 MPH COWLEY KS ASOS
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:06 PM CDT | Tornado Warning | ICT | Harvey, McPherson | 24 min |
| Jul 2, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 33 min |
| Jul 2, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 19 min |
| Jul 2, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 35 min |
| Jul 2, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 45 min |
| Jul 2, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 44 min |
| Jul 2, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 49 min |
| Jul 2, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 48 min |
| Jul 2, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 31 min |
| Jul 3, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jul 3, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jul 3, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| Jul 3, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 50 min |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jul 3, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 53 min |
| Jul 3, 4:41 PM CDT | Areal Flood Warning | ICT | Butler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.